Alert archive / Alabama / Flash Flood Warnings in 2006

Flash Flood Warning 10, NWS Birmingham, AL

May 10, 2006Winston County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 10, 2006, 2:19 PM CDT for Winston County, Alabama. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2006, 2:19 PM CDT (19:19 UTC)
Expired
May 10, 2006, 4:15 PM CDT
In force
116 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 84 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 101920
FFWBMX
ALC133-102115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
219 PM CDT WED MAY 10 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WINSTON COUNTY IN NORTHWEST ALABAMA
  THIS INCLUDES THE AREA OF DOUBLE SPRINGS

* UNTIL 415 PM CDT

* AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE 
AREA THE NEXT FEW HOURS.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3404 8757 3403 8733 3427 8723 3428 8759

$$

KSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 10, 11:45 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 10, 11:45 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 AM CDT WED MAY 10 2006

.UPDATE...
ACTIVE WEATHER ONGOING ACROSS CENTRAL ALABAMA THIS MORNING AND
CONTINUE TO EXPECT SEVERE WEATHER THROUGH THE AFTERNOON AND
EVENING HOURS. SEVERAL COMPLEXES OF THUNDERSTORMS ARE CURRENTLY ON
THE RADAR SCREEN WITH COMPLEX NUMBER ONE ACROSS SOUTHEASTERN AREAS
OF THE CWA AND SECOND COMPLEX JUST ENTERING THE STATE IN MARION
AND LAMAR COUNTIES. A THIRD COMPLEX IS ABOUT TO CROSS THE
MISSISSIPPI RIVER INTO MISSISSIPPI.

COLD FRONT IS STILL WELL TO OUR WEST ACROSS SE MISSOURI...ARKANSAS...
AND NW LOUISIANA. UNFORTUNATELY THIS WILL MAKE FOR A LONG
AFTERNOON AND EVENING. AMAZINGLY IT SEEMS THAT THE ATMOSPHERE IS
ABLE TO RECOVER BEHIND THESE COMPLEXES AS THEY HAVE HAD NO PROBLEM
SUSTAINING THEMSELVES. WITH A PRIME UNSTABLE ATMOSPHERE ACROSS
SOUTHERN MISSISSIPPI AND WEST AND SOUTHWEST ALABAMA...BELIEVE THIS
AREA WILL HAVE THE GREATEST THREAT FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING.

HAVE UPDATED THE CURRENT FORECAST TO INCREASE POPS TO CATEGORICAL
FOR ALL AREAS. HAVE ALSO ADJUSTED AFTERNOON TEMPS...DEWPOINTS...
AND QPF. ALSO ISSUED A FLASH FLOOD WATCH FOR AREAS ALONG AND WEST
OF INTERSTATE 65 UNTIL MIDNIGHT. WILL ALSO CANCEL SEVERE
THUNDERSTORM WATCH 329.

FYI...WE WILL BE DOING A 17Z BALLOON RELEASE RATHER THAN THE
TRADITIONAL 18Z RELEASE AS THUNDERSTORMS ARE EXPECTED OVER THE
UPPER BUILDING AT RELEASE TIME.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR AREAS ALONG ANS WEST OF
INTERSTATE 65.

&&

KNS/99
Hazardous weather outlook, May 10, 1:35 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT WED MAY 10 2006

ALZ011>015-017>050-111200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
135 PM CDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TWO TO THREE LINES OF SEVERE THUNDERSTORMS ARE LIKELY ACROSS ALL OF
CENTRAL ALABAMA THROUGH MIDNIGHT FOR AREAS WEST OF INTERSTATE
65...AND UNTIL 4 AM FOR AREAS EAST OF INTERSTATE 65. FOR AREAS ALONG
AND SOUTH OF A LIVINGSTON...LAKE MARTIN...WEST POINT LAKE LINE...THE
MAIN THREATS WILL BE TORNADIC STORMS AND FLASH FLOODING.  NORTH OF
THIS LINE...THE MAIN THREATS WILL BE STRAIGHT LINE WINDS AND FLASH
FLOODING.

LINES OF THUNDERSTORMS WILL MOVE ACROSS ALABAMA THIS AFTERNOON INTO
TONIGHT AS SEVERAL UPPER AIR DISTURBANCES MOVE ACROSS THE REGION.
BESIDES HIGH WINDS AND POSSIBLE TORNADOES...IT IS LIKELY SIGNIFICANT
FLOODING WILL OCCUR DUE TO THE REPEATED HEAVY RAIN.

THIS IS DEVELOPING INTO A DANGEROUS WEATHER SITUATION. KEEP ABREAST
OF THE LATEST WEATHER CONDITIONS...BE READY AND KNOW WHAT TO DO IF A
WARNING IS ISSUED...AND DO NOT DRIVE INTO FLOODED ROADS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WINDS WILL BECOME GUSTY ON THURSDAY...IN THE WAKE OF THE COLD FRONTAL
PASSAGE.  GUSTS AS HIGH AS 40 MPH CAN BE EXPECTED...AND A WIND
ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY THROUGH TONIGHT.

STEFKOVICH

In the hours before

Special weather statement, May 10, 12:53 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1253 PM CDT WED MAY 10 2006

ALZ025-101900-
SHELBY-
1253 PM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 200 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALABASTER...MOVING EAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SHELBY CO AIRPORT...
ALABASTER AND CHELSEA THROUGH 200 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

KSL
Local storm report, May 10, 1:04 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLASH FLOOD      HUEYTOWN                33.44N 87.00W
05/10/2006                   JEFFERSON          AL   AMATEUR RADIO

            FLOODED STREETS IN HUEYTOWN BY WINN DIXIE...ALLISON
            BONNET AND FOREST STREET...6 TO 8 INCHES ON ROAD.

&&

DCW
Local storm report, May 10, 1:19 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     BESSEMER                33.38N 86.96W
05/10/2006                   JEFFERSON          AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN AROUND BESSEMER.

&&

JONES/90
Local storm report, May 10, 1:25 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     LIGHTNING        3 NE PELHAM             33.33N 86.76W
05/10/2006                   SHELBY             AL   AMATEUR RADIO

            HOUSE SET ON FIRE BY LIGHTNING ON TALL TIMBRE DRIVE.

&&

DCW
Local storm report, May 10, 2:01 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
201 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             SULLIGENT               33.89N 88.13W
05/10/2006  E0.75 INCH       LAMAR              AL   EMERGENCY MNGR

            PENNY SIZED HAIL IN SULLIGENT.

&&

DCW
Local storm report, May 10, 2:18 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             LIVINGSTON              32.60N 88.19W
05/10/2006  E0.25 INCH       SUMTER             AL   LAW ENFORCEMENT

            PEA SIZED HAIL AND MINOR STREET FLOODING IN LIVINGSTON.

&&

DCW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:23 AM CDTSevere Thunderstorm WarningBMXLamar, Pickens52 min
May 10, 6:06 AM CDTSevere Thunderstorm WarningBMXGreene, Tuscaloosa26 min
May 10, 10:33 AM CDTFlash Flood WatchBMXAutauga, Bibb, Blount, Chilton, Dallas, Elmore and 16 more11 hr
May 10, 10:55 AM CDTSevere Thunderstorm WarningBMXLamar65 min
May 10, 11:04 AM CDTSevere Thunderstorm WarningBMXMarion41 min
May 10, 11:23 AM CDTSevere Thunderstorm WarningBMXFayette52 min
May 10, 11:30 AM CDTSevere Thunderstorm WarningBMXPickens45 min
May 10, 11:33 AM CDTSevere Thunderstorm WarningBMXWinston57 min
May 10, 11:44 AM CDTSevere Thunderstorm WarningBMXWalker61 min
May 10, 11:52 AM CDTSevere Thunderstorm WarningBMXTuscaloosa38 min
May 10, 11:59 AM CDTSevere Thunderstorm WarningBMXGreene31 min
May 10, 12:25 PM CDTSevere Thunderstorm WarningBMXJefferson50 min
May 10, 12:50 PM CDTFlash Flood WarningBMXPickens, Tuscaloosa3 hr
May 10, 1:07 PM CDTFlash Flood WarningBMXGreene, Hale, Sumter3 hr
May 10, 1:17 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby28 min
May 10, 1:35 PM CDTSevere Thunderstorm WarningBMXSumter40 min
May 10, 1:48 PM CDTSevere Thunderstorm WarningBMXMarion42 min
May 10, 1:55 PM CDTSevere Thunderstorm WarningBMXLamar37 min
May 10, 2:01 PM CDTTornado WarningBMXSumter29 min
May 10, 2:17 PM CDTSevere Thunderstorm WarningBMXPickens43 min
May 10, 2:23 PM CDTTornado WarningBMXMarengo37 min
May 10, 2:25 PM CDTSevere Thunderstorm WarningBMXCoosa50 min
May 10, 2:36 PM CDTSevere Thunderstorm WarningBMXHale, Perry39 min
May 10, 2:44 PM CDTFlash Flood WarningBMXMarengo3 hr
May 10, 2:51 PM CDTFlash Flood WarningBMXBibb, Chilton, Coosa, Tallapoosa3 hr
May 10, 2:55 PM CDTTornado WarningBMXMarengo19 min
May 10, 2:58 PM CDTSevere Thunderstorm WarningBMXTallapoosa47 min
May 10, 3:08 PM CDTFlash Flood WarningBMXAutauga, Dallas, Elmore3 hr
May 10, 3:25 PM CDTSevere Thunderstorm WarningBMXMarengo35 min
May 10, 3:31 PM CDTFlash Flood WarningBMXPerry119 min
May 10, 3:36 PM CDTSevere Thunderstorm WarningBMXChambers39 min
May 10, 3:43 PM CDTFlash Flood WarningBMXTalladega62 min
May 10, 3:58 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery62 min
May 10, 3:58 PM CDTSevere Thunderstorm WarningBMXLee47 min
May 10, 4:01 PM CDTFlash Flood WarningBMXLowndes, Montgomery119 min
May 10, 4:17 PM CDTSevere Thunderstorm WarningBMXChambers28 min
May 10, 4:24 PM CDTFlash Flood WarningBMXChambers, Lee2 hr
May 10, 4:28 PM CDTSevere Thunderstorm WarningBMXRussell47 min
May 10, 4:34 PM CDTSevere Thunderstorm WarningBMXBullock26 min
May 10, 5:23 PM CDTFlash Flood WarningBMXMarengo, Sumter2 hr
May 10, 5:53 PM CDTSevere Thunderstorm WarningBMXLowndes52 min

Nearby

Flash Flood Warnings in Alabama, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.